Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

PF and ESWT Asprin-Free

Posted by Mark H. on 7/20/03 at 13:53 (124839)

I have been scheduled for my first of 3 sessions of ESWT. The first had to be cancelled due to the fact that I was unaware that I had to be 'asprin free'. I use the asprin as an anti-inflammatory. I am not able to take other anti-inflammatories such as Daypro, etc. I must be off the asprin for 1 wek prior the first treatment ( re-scheduled for 7-25-03) and not take any for the next 3 weeks. Can you recommend something that I can take in it's place? I have been in tremendous pain for the past 3 days.
I have read other messages posted and I would like some direction about the amount of activity during my up coming treatments. My concern is that I work a job that requires me to be on my feet 8 hrs. a day, and some times on concrete floors, or poorly padded. The information that was sent to me stated that I could return to normal activities, but after some postings that I read, I am concerned. At the current time, I cannot always make it through a 40 hour work week, and barely through an 8 hour day.
I have suffered from this condition, PF, for over 3 years. Other forms of treatment have been cast therepy, night splint, orthotics, minimal activity (did not work for 25 months), and an Ossatron treatment. The Ossatron ended up creating a side symtom of swelling in the left knee. The swelling has finally been reduced, but the pain that I now have is almost as bad as the PF. Any suggestions? The doctor that did the Ossatron said he has never heard of that problem and that he does not treat anything above the knee. He is also no longer my doctor, he dumped me. This proceedure was done in May 2002.

Re: PF and ESWT Asprin-Free

Dr. Z on 7/20/03 at 18:58 (124849)

Never heard of this problem from any ESWT. Could be compensation. See an orthopedic specialist and see what they think is the problem. May be a tendonitis, lateral collateral ligment problem or a tear. So have ortho check it out.

Re: PF and ESWT Asprin-Free

Sunny Jacob on 7/20/03 at 19:13 (124850)

One of the key reasons that aspirin-free low energy ESWT (3 sessions) is recommended can be due to the following:
Aspirin, in this case, is used as a pain remedy.
During the first session with low energy ESWT the patient's cooperation is necessary to direct the shock wave head of the equipment to the pain trigger point/s.If an equipment with inline ultrasound is used, the shock wave head is then locked at the pain trigger point during treatment.
When a pain killer is taken prior to the first treatment, the patient's ability to help direct the shock wave head to the pain trigger point may be somewhat diminished.
Post ESWT treatment the patient can continue with normal routine activities, including light exercise as suggested by a physiotherapist.

Re: PF and ESWT Asprin-Free

Elizabeth C. on 7/22/03 at 07:45 (124945)

Mark,
Which foot did you have the Ossatron treatment? After the Ossatron treatment were you favoring your left foot when you walked and would stand for long periods of time? Did you ever wear a cast on the right foot during this time? Sometimes when you favor the weak foot it throws the other out of balance therefore putting a lot of strain on it. When I wore a walking cast this spring on my right foot, my left knee started to really hurt and swell. I talked to my Pod and he said it was the cast causing an inbalance, which I knew, but what do I do? He said, after your first treatment(SONOCUR) get rid of the cast. He was right, my left knee is back to normal. I am not a doctor, but maybe this is what is happening to you.

Elizabeth

Re: PF and ESWT Asprin-Free

john h on 7/22/03 at 10:07 (124961)

I do not know what the actual facts are but I get the impression from reading post on this board that casting has created as many problems as it has cured when it comes to PF.

Re: PF and ESWT Asprin-Free

Peter R on 7/23/03 at 07:32 (125022)

Aspirin, as well as all other anti-inflamatory drug are contraindicated because the healing process following ESWT can be suppressed by these drugs. The drug of choice for post treatment discomfort is acetaminophen(Tylenol). Your doctor should be consulted if your discomfort is not relieved with acetaminophen. Also iceing the area is contraindicated for the same reason.

Re: PF and ESWT Asprin-Free

Scott D. on 7/24/03 at 10:46 (125134)

Peter,

Who is the icing contraindicated by?

Re: PF and ESWT Asprin-Free

Scott D. on 7/24/03 at 10:48 (125136)

..and the aspirin as well

Re: PF and ESWT Asprin-Free

Dr. Z on 7/25/03 at 08:44 (125195)

I would think that the asa, aleve and the rest of the over the counter medications, would really have very little effect post eswt treatment. I know of no study that shows that nsaid cause delayed healing post eswt. You have to use judgement as to whether the patient should take these medication post eswt.

Re: PF and ESWT Asprin-Free

Scott D. on 7/25/03 at 09:36 (125208)

Dr. Z,

I agree.. Peter used the word contraindication though and I wondered what the source was.

Re: PF and ESWT Asprin-Free

Peter R on 7/25/03 at 17:27 (125241)

All I will say further on this thread is that anything that will supress the inflamatory healing process is undesireable....... If you are in control of patient care post ESWT then you are certainly entitled to to tell those patients what to do.

Re: PF and ESWT Asprin-Free

Scott D. on 7/26/03 at 06:46 (125269)

Peter,

That would be a personal recommendation then as opposed to a contraindication. Thanks for the clarification!

Re: PF and ESWT Asprin-Free

Peter R on 7/27/03 at 09:02 (125328)

This is not a personal reomendation. I am relaying information I have been given by numerous podiatrists who have successfuly treated PF with ESWT. Therefore, as far as I am concerned NSAID'S are CONTRAINDICATED. I don't care if you do run this board, I want you to stop trying to misquote and demean what I have posted.

Re: PF and ESWT Asprin-Free

Scott D. on 7/27/03 at 21:36 (125395)

Peter,

I don't run this board, that would be Scott R. You said that icing and NSAIDS were contraindicated, which would come from the manufacturer and their submission of the equipment to the FDA. As much as you may know and as many people as you have talked with, YOU cannot decide what is contraindicated. I just wanted to clarify your position, which you have clearly done. This is your personal feeling..

Re: PF and ESWT Asprin-Free

Peter R on 7/28/03 at 17:25 (125474)

I'll repost this 1000x if necessary- NO NSAIDS and no ICING is the opinion of numerous podiatrists that I have consulted with. It is their medical opinion and not my personal opinion. And it is a blessing that you do not run this board.

Re: PF and ESWT Asprin-Free

Dr. Z on 7/28/03 at 20:10 (125499)

I wish I could convince most podiatrists that I train not to use ice but instead use heat. Most podiatrists that I talk too disagree with heat and treat ESWT patients with ice. I try to explain to them the reasons why heat is perfered over ice and they still run back to the ice after injury or surgery and ESWT.

There is an article that Drs. Weil wrote comparing ESWT with plantar fascia releases. The interesting thing about the article was that they injected all of their post ESWT patients with dexamethisone and the patients still did well. I am of a different opinion that steriods shouldn't be injected post eswt but some doctors do use this therapy.

Re: PF and ESWT Asprin-Free

Scott D. on 7/28/03 at 20:54 (125504)

Peter,

Everyone is entitled to their opinion! Everyone is not entitled to label something a contraindication however. The opinion of the docs you deal with is important to wherever it is you work. Keep in mind there are other docs with different opinions. Our Center happens to promote icing and discourage NSAIDS (the same stance taken by Dornier by the way). Until one approach is clinically proven to be better than the other I suggest we avoid terms like contrindicated to express a particular viewppoint.

I think Scott R does a fine job running this board and I wouldn't want the headaches to be quite honest, but thanks for your mature response.

Re: PF and ESWT Asprin-Free-TO SCOTT D.

Peter R on 7/29/03 at 04:46 (125515)

I am glad that you have finally agreed that the use of NSAIDs after ESWT are contraindicated. I would be interested to know where youre ESWT center is and what is your function there?

Re: PF and ESWT Asprin-Free

Scott D. on 7/29/03 at 06:27 (125516)

Peter,

I didn't say that NSAIDS were contraindicated, now did I? I said that at our Center their use is discouraged..

Re: PF and ESWT Asprin-Free-TO SCOTT D.

john h on 7/29/03 at 09:59 (125534)

I would be interested in knowing 'why' NSAIDs are not recommended? What is the science behind it? If your foot were badly swollen after treament? I guess if you are concerned that there might be internal bleeding as a result of the treatment then it makes sense not to take a NSAID before treatment. I think patients respond better when we understand why or why not to do something before or after a procedure.

Re: PF and ESWT Asprin-Free

Scott D. on 7/29/03 at 11:49 (125548)

John,

The theory is that in addition to being a blood-thinner and promoting bleeding, that it causes the inflamatory process post ESWT to be hindered. In effect, we want that inflamation to occur as part of the revascularization of the area.

Re: PF and ESWT Asprin-Free

Peter R on 7/29/03 at 19:01 (125599)

Thank you for clarifying the issue concerning NSAID's. If your center advises that they not be used post ESWT then you DO agree that they are contraindicated. If you have trouble with the word 'CONTRAINDICATED' why don't you get a dictionary definition.

Re: PF and ESWT Asprin-Free

john h on 7/30/03 at 10:06 (125648)

Thanks Scott. That makes sense.